Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 7, NWS Des Moines, IA

April 22, 202441 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 22, 2024, 2:42 AM CDT for 41 counties in Iowa. It took effect at Apr 22, 2024, 11:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2024, 2:42 AM CDT (07:42 UTC)
In effect from
Apr 22, 2024, 11:00 AM CDT
Expired
Apr 22, 2024, 5:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
All 41 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3258 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS73 KDMX 220742
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
242 AM CDT Mon Apr 22 2024

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>083-
092>094-221545-
/O.NEW.KDMX.WI.Y.0007.240422T1600Z-240422T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Marshalltown, Reinbeck, Dumont,
Estherville, Belmond, Aplington, Pomeroy, Mason City, Emmetsburg,
Conrad, Grundy Center, Lake City, Denison, Audubon, Bedford,
Kanawha, Creston, Osceola, Lake Mills, Carroll, Fonda,
Fontanelle, Earlham, Cedar Falls, Waterloo, Casey, Lamoni,
Waverly, Exira, Greene, Ames, Jefferson, Ackley, Panora, Odebolt,
Rolfe, Webster City, Carlisle, Eagle Grove, Laurens, Des Moines,
Manson, Bayard, Leon, Indianola, Algona, Northwood, Greenfield,
Mount Ayr, Hampton, Early, Newton, Guthrie Center, Gilmore City,
Parkersburg, Adel, Clarksville, Forest City, Perry, Winterset,
Norwalk, Atlantic, Lenox, Shell Rock, Wellsburg, Schaller, Clear
Lake, Adair, Wall Lake, Britt, New Market, Lake View, Allison,
Dike, Fort Dodge, Stuart, Humboldt, Boone, Rockwell City, Manly,
Sac City, Garner, Pocahontas, Clarion, Eldora, Waukee, Corning,
and Iowa Falls
242 AM CDT Mon Apr 22 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT THIS 
AFTERNOON...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, north central, northeast, northwest, 
  south central, southwest, and west central Iowa.

* WHEN...From 11 AM this morning to 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Bury
2 follow-up statements
396 
WWUS73 KDMX 221530
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1030 AM CDT Mon Apr 22 2024

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>083-
092>094-222200-
/O.CON.KDMX.WI.Y.0007.240422T1600Z-240422T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Hampton, Eldora, Belmond, Waukee, Lake
City, Stuart, Exira, Conrad, Waverly, Mount Ayr, New Market,
Boone, Bayard, Manly, Mason City, Dike, Aplington, Perry,
Parkersburg, Allison, Panora, Jefferson, Leon, Gilmore City,
Algona, Lamoni, Lenox, Fort Dodge, Wellsburg, Dumont, Rolfe, Lake
Mills, Estherville, Guthrie Center, Emmetsburg, Clear Lake,
Indianola, Denison, Manson, Wall Lake, Adel, Laurens, Casey,
Fontanelle, Garner, Britt, Ackley, Waterloo, Creston, Carroll,
Ames, Forest City, Odebolt, Greenfield, Carlisle, Corning, Cedar
Falls, Earlham, Rockwell City, Osceola, Marshalltown, Newton,
Kanawha, Grundy Center, Iowa Falls, Eagle Grove, Norwalk, Webster
City, Winterset, Clarion, Greene, Reinbeck, Adair, Schaller, Sac
City, Pocahontas, Early, Bedford, Fonda, Audubon, Pomeroy, Des
Moines, Lake View, Shell Rock, Northwood, Humboldt, Atlantic, and
Clarksville
1030 AM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected. A few gusts may even approach 50 mph at times.

* WHERE...Portions of northern, central, western and southwestern 
  Iowa.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dodson
549 
WWUS73 KDMX 221935
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
235 PM CDT Mon Apr 22 2024

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>083-
092>094-222200-
/O.CON.KDMX.WI.Y.0007.000000T0000Z-240422T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Hampton, Eldora, Belmond, Waukee, Lake
City, Stuart, Exira, Conrad, Waverly, Mount Ayr, New Market,
Boone, Bayard, Manly, Mason City, Dike, Aplington, Perry,
Parkersburg, Allison, Panora, Jefferson, Leon, Gilmore City,
Algona, Lamoni, Lenox, Fort Dodge, Wellsburg, Dumont, Rolfe, Lake
Mills, Estherville, Guthrie Center, Emmetsburg, Clear Lake,
Indianola, Denison, Manson, Wall Lake, Adel, Laurens, Casey,
Fontanelle, Garner, Britt, Ackley, Waterloo, Creston, Carroll,
Ames, Forest City, Odebolt, Greenfield, Carlisle, Corning, Cedar
Falls, Earlham, Rockwell City, Osceola, Marshalltown, Newton,
Kanawha, Grundy Center, Iowa Falls, Eagle Grove, Norwalk, Webster
City, Winterset, Clarion, Greene, Reinbeck, Adair, Schaller, Sac
City, Pocahontas, Early, Bedford, Fonda, Audubon, Pomeroy, Des
Moines, Lake View, Shell Rock, Northwood, Humboldt, Atlantic, and
Clarksville
235 PM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...Portions of northern, central, western and southwestern 
  Iowa.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dodson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 21, 11:54 PM CDT, 2 hours 48 minutes earlier. Its key messages:

  • Patchy to areas of frost possible issue tonight east half and northeast; mainly in low lying valley areas.
  • Weak system arrives Monday; mainly frontal passage with light rain chances 40 to 50 percent after midnight.
  • Larger wave with severe risk ramping late week/early next week with strong warm air advection/frontal lift. Several rounds of rain are expected with both systems.
Area forecast discussion, Apr 21, 11:54 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1154 PM CDT Sun Apr 21 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Patchy to areas of frost possible issue tonight east half and
  northeast; mainly in low lying valley areas.
- Weak system arrives Monday; mainly frontal passage with light
  rain chances 40 to 50 percent after midnight.
- Larger wave with severe risk ramping late week/early next week
  with strong warm air advection/frontal lift. Several rounds of
  rain are expected with both systems.

&&

.DISCUSSION...
Issued at 246 PM CDT Sun Apr 21 2024

.Short Term /Tonight through Monday Night/...

Confidence Short Term:  High

Pleasant day today with high pressure over central Nebraska
providing the region with mainly sunny skies and lighter northwest
winds today. Tonight the ridge will continue to slide east southeast
with increasing warm air advection into Iowa tonight. Tonight will
feature only a small risk of patchy frost in the east prior to much
warmer temperatures on the way for Monday. Water vapor imagery this
morning shows the next system crashing through the Canadian Rockies
with a lower level trough now evident on a subjective H850 analysis.
Though the wave is rather impressive and will result in some rapid
development of a lee side trough late tonight, the sprawling high
over our area today and this evening will be limiting much moisture
return in the next 24 hours. The high will continue to move into the
Southern Plains and the Gulf Coast through early Monday. Mins
tonight will still be rather cool; especially east. Some frost may
develop in low lying river valley areas that are more sheltered, but
with southwest winds beginning to increase between 10 and 13z
tomorrow, the coverage will likely be somewhat limited. Meanwhile,
as the trough enters the eastern Dakotas at 12z, southwest winds
will increase through the remainder of the day and push H850
temperatures back to a range of 7 to 10C by 00z. Models continue to
show some shower development in a pocket of strong thetae advection
from central to northeast Iowa by mid to late afternoon, then
farther south into the evening hours. Instability remains rather
limited, but a few rumbles of thunder may occur with the stronger
thetae push over the northeast/southeast during the late afternoon
and early evening.  With the warm air advection partially offset by
clouds/potential showers, highs will be much warmer but not as high
as they could be under complete sun. Highs tomorrow will range from
the mid to upper 60s northeast/southeast to the lower 70s in
central/western sections. With limited moisture return, rainfall
amounts will likely range from a trace to no more than a tenth of an
inch. Rainfall amount probs show chances for greater than a tenth of
an inch only at 15% over most of the region.  They also show some
support for a quarter inch in the far south, but present model
biases of the NAM and HRRR are contributing to a more northerly
displacement and faster return of moisture into Iowa. The
lesser rainfall solutions will be leaned on, which are
reasonable with the Gulf moisture field not supportive of
moisture return here, though some moisture finally arrives along
the trailing cold front as it enters the Ohio River Valley or
at fastest over northern Missouri east to the Ohio River Valley.

.Long Term /Tuesday through Sunday/...

Confidence: Medium

In the medium range, we return to northwest flow for several days as
Canadian High Pressure takes a vacation in lower Michigan until
Thursday morning. For Tuesday, we will have to deal with another
upper level trough at H700 passing southeast across the region;
especially affecting the northeast. The influx of colder air aloft
will likely bring partly sunny skies to a portion of the northeast/
east during the day. Along with that, H850 temperatures fall back to
1 to 3C over the northeast while the central to southwest areas
remain about 4 to 6C. Northwest wind and mixing will bring highs
back to the upper 50s northeast to the mid 60s in the south.
Depending on the timing of the approaching second trough Tuesday
morning, highs northeast might top out to the lower 60s but some
uncertainty remains. Though some instability and light
showers/isolated storms are expected with the trough, most of the
steeper lapse rates continue into Wisconsin at this time. As we move
into the midweek period, the northwest flow will quickly give way to
zonal flow across the Central Plains. Weak high pressure will move
over the area Wednesday with a transition back to lowering pressure
into the Rockies as a stronger H500 wave approaches the west coast.
It appears that some stronger warm air advection late Wednesday
night may spark a few showers over either eastern Nebraska or
far southwest Iowa. For now, our airmass will generally still be
too dry to see any precipitation across our forecast area. We
are likely too generous with PoP and any precipitation into
Thursday morning. Highs Wednesday in the transition period will
remain a bit cooler as the high recedes and southeast winds
return. Upper 50s to lower 60s should rule the day. Thursday
will see the return of moisture; mainly later in the evening and
overnight into Friday. Confidence on overall evolution of the
late week into Saturday system has diminished, even though there
is decent consistency on it mainly being a Friday event and
generally exiting the region by early Saturday morning. The
overnight convection Thursday into Friday and early on Friday is
more likely to be elevated with a second round developing
southwest across Missouri/Kansas then moving northeast Friday
afternoon and evening into southern/eastern Iowa. This would
have a better potential to be surface based. Stronger jet
support is also expected later in the day Friday/Friday evening.
Though much depends again on whether the system begins
occluding or continues to strengthen as it nears Iowa, this will
have at least a similar potential to last Tuesdays event. With
the Gulf now available, some decent rainfall rates/amounts are
again expected. Temperatures will warm from Thursday into the
weekend with a potential for 70s to lower 80s by either Saturday
or Sunday. There remains a signal in both the EC/GFS for a
second system nearly on the heels of the Friday storm; arriving
Saturday night/Sunday with more strong storm potential. Rather
impressive wind fields are forecast with the second system as
well in both model solutions. Lots of time to gear up for both
systems, but will likely concentrate on the Friday to Saturday
system this week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1136 PM CDT Sun Apr 21 2024

With general precipitation trends downward and/or southward,
have continued to hold off and VCSH or RA mentions within this
TAF issuance. A few scattered light showers may be present after
18z, but signal not great enough to warrant mentions. Best
opportunity for precipitation looks to hold off until after
06z/the end of this TAF period, and would potentially affect
sites KDSM/KOTM. Winds remain slated to increase through the
morning with SW prevailing winds up to around 20 to 25kts
prevailing with gusts 30 to 35kts by/after 18z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...REV
AVIATION...Curtis
Hazardous weather outlook, Apr 21, 7:49 AM CDT, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
749 AM CDT Sun Apr 21 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
749 AM CDT Sun Apr 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return to the forecast early next week. The
severe weather potential is low.

Additional thunderstorm chances are in the forecast late next
week. Potential for some stronger to severe storms may be present,
though details remain unclear at this time but should become
clearer in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through at least the middle of next
week.

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.